It’s that time again, New Year – a time for resolutions and changes. Like everybody else our people who come to needle programmes resolutions tend to be focused on quitting bad habits. Which is of course something we can really encourage, helping them get the support they need to maintain change. But there are other things to bear in mind as well.
So someone tells you that as it’s New Year they have decided to quit using drugs. Great, you’ll of course either refer them into scripting services (if they are opiate users) or signpost them to appropriate services. Tick that box on ‘referral to scripting’, job done… well, not quite.
How many of your new years resolutions have you ever kept? While in an ideal world anyone wanting to quit will succeed first time, harm reduction is pragmatic and we understand that sometimes this doesn’t happen. (As anyone familiar with the Cycle of Change will understand)
The thing to remember with heroin use is that any break in use will affect tolerance, even spending the day in the local police cells will increase the chance of someone overdosing. So when someone tells you they are intending to quit, or that they are quitting at the moment, make sure to go through advice on how to reduce the risk of tolerance related overdose.
So what advice should you give someone who has had or is planning a break from opiates?
The Australian state of Victoria government health information site has a great poster campaign that recommends “If you’ve had a break, halve your hit” which I think we would do well to adopt worldwide.
As well as increasing the overdose risks of heroin, alcohol has its own problems. Alcohol withdrawal itself can be very risky for dependant users, in some cases alcohol withdraw can even get so bad as to be fatal. If someone who is a daily drinker tells you they are quitting for New Year then you need to advise them to get medical assistance and make them aware of the risks.
Alcohol withdrawal symptoms include: feeling sick, trembling, sweating, craving for alcohol and just feeling awful. Convulsions occur in a small number of cases. As a result, you drink alcohol regularly and ‘depend’ on it to prevent these symptoms. If you do not have any more alcohol the withdrawal symptoms usually last 5-7 days, but a craving for alcohol may persist longer.
Delirium tremens (‘DTs’): is a more severe reaction after stopping alcohol. It occurs in about 1 in 20 people who have alcohol withdrawal symptoms about 2-3 days after their last drink. Symptoms include: marked tremor (the shakes) and delirium (agitation, confusion, and seeing and hearing things that are not there). Some people have convulsions. Complications can develop such as dehydration and other serious physical problems. It can be fatal in some cases.
If you, or someone you’re working with has any of the above symptoms when they stop drinking you should seek medical assistance straight away and normally resuming drinking will also help (but still seek medical help as well).
New Year can be a great time to make changes, it’s important that we support each other in these changes. But it’s also important that we make people aware of the potential risks so we can keep New Year happy.
Nigel Brunsdon is the owner of Injecting Advice. He’s been working in harm reduction since the 1990’s, previously a frontline needle programme worker he now splits his time between photography and developing online resources for drugs workers and users.